Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spike-layered solutions for an elliptic system with Neumann boundary conditions


Authors: Miguel Ramos and Jianfu Yang
Journal: Trans. Amer. Math. Soc. 357 (2005), 3265-3284
MSC (2000): Primary 35J50, 35J55, 58E05
DOI: https://doi.org/10.1090/S0002-9947-04-03659-1
Published electronically: November 4, 2004
MathSciNet review: 2135746
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the existence of nonconstant positive solutions for a system of the form $-\varepsilon^2\Delta u + u = g(v)$, $-\varepsilon^2\Delta v + v = f(u)$ in $\Omega$, with Neumann boundary conditions on $\partial \Omega$, where $\Omega$ is a smooth bounded domain and $f$, $g$are power-type nonlinearities having superlinear and subcritical growth at infinity. For small values of $\varepsilon$, the corresponding solutions $u_{\varepsilon}$ and $v_{\varepsilon}$ admit a unique maximum point which is located at the boundary of $\Omega$.


References [Enhancements On Off] (What's this?)

  • 1. A. ABBONDANDOLO, P. FELMER, J. MOLINA, An estimate on the relative Morse index for strongly indefinite functionals, Electron. J. Diff. Eqns., Conf. 06 (2001), 1-11. MR 2002d:58015
  • 2. A. ABBONDANDOLO, J. MOLINA, Index estimates for strongly indefinite functionals, periodic orbits and homoclinic solutions of first order Hamiltonian systems, Calc. Var. 11 (2000), 395-430. MR 2002c:58016
  • 3. S.B. ANGENENT, R.C.A.M. VAN DER VORST, A priori bounds and renormalized Morse indices of solutions of an elliptic system, Ann. Inst. H. Poincaré Anal. Non Linéaire 17 (2000), 277-306. MR 2001j:58020
  • 4. A.I. ÁVILA, J. YANG, On the existence and shape of least energy solutions for some elliptic systems, J. Differential Equations 191 (2003), 348-376. MR 2004a:35051
  • 5. A. BAHRI, P.L. LIONS, Solutions of superlinear elliptic equations and their Morse indices, Comm. Pure Appl. Math. 45 (1992), 1205-1215. MR 93m:35077
  • 6. J. BUSCA, B. SIRAKOV, Symmetry results for semilinear elliptic systems in the whole space, J. Differential Equations 163 (2000), 41-56. MR 2001m:35100
  • 7. Ph. CLÉMENT, D.G. DE FIGUEIREDO, E. MITIDIERI, Positive solutions of semilinear elliptic systems, Comm. Partial Differential Equations 17 (1992), 923-940. MR 93i:35054
  • 8. D.G. DE FIGUEIREDO, P. FELMER, A Liouville-type theorem for elliptic systems, Ann. Scuola Norm. Sup. Pisa C. Sci. 21 (1994), 387-397. MR 95m:35009
  • 9. D.G. DE FIGUEIREDO, P. FELMER, On superquadratic elliptic systems, Trans. Amer. Math. Soc. 343 (1994), 99-116. MR 94g:35072
  • 10. M. DEL PINO, P. FELMER, Spike-layered solutions of singularly perturbed elliptic problems in a degenerate setting, Indiana Univ. Math. J. 48 (1999), 883-898. MR 2001b:35027
  • 11. J. HULSHOF, R.C.A.M. VAN DER VORST, Differential systems with strongly indefinite variational structure, J. Funct. Anal. 114 (1993), 32-58. MR 94g:35073
  • 12. C.S. LIN, W.M. NI, I. TAKAGI, Large amplitude stationary solutions to a chemotaxis system, J. Differential Equations 72 (1988), 1-27. MR 89e:35075
  • 13. E. MITIDIERI, A Rellich type identity and applications, Comm. Partial Differential Equations 18 (1993), 125-151. MR 94c:26016
  • 14. W.M. NI, I. TAKAGI, On the Neumann problem for some semilinear elliptic equations and systems of activator-inhibitor type, Trans. Amer. Math. Soc. 297 (1986), 351-368. MR 87k:35091
  • 15. W.M. NI, I. TAKAGI, On the shape of least-energy solutions to a semilinear Neumann problem, Comm. Pure Appl. Math. 44 (1991), 819-851. MR 92i:35052
  • 16. W.M. NI, I. TAKAGI, Locating peaks of least-energy solutions to a semilinear Neumann problem, Duke Math. J. 70 (1993), 247-281.MR 94h:35072
  • 17. L.A. PELETIER, R.C.A.M. VAN DER VORST, Existence and non-existence of positive solutions of nonlinear elliptic systems and the biharmonic equation, Differential Integral Equations 5 (1992), 747-767. MR 93c:35039
  • 18. M. RAMOS, S. TERRACINI, C. TROESTLER, Superlinear indefinite elliptic problems and Pohozaev type identities, J. Funct. Anal. 159 (1998), 596-628. MR 2000h:35053
  • 19. B. SIRAKOV, On the existence of solutions of Hamiltonian elliptic systems in ${\mathbb{R} }^N$, Advances in Differential Equations 5 (2000), 1445-1464. MR 2001g:35083
  • 20. R.C.A.M. VAN DER VORST, Variational identities and applications to differential systems, Arch. Rational Mech. Anal. 116 (1991), 375-398.MR 93d:35043

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J50, 35J55, 58E05

Retrieve articles in all journals with MSC (2000): 35J50, 35J55, 58E05


Additional Information

Miguel Ramos
Affiliation: CMAF and Faculty of Sciences, Universidade de Lisboa, Av. Prof. Gama Pinto, 2, 1649-003 Lisboa, Portugal
Email: mramos@ptmat.fc.ul.pt

Jianfu Yang
Affiliation: Wuhan Institute of Physics and Mathematics, The Chinese Academy of Sciences, P.O. Box 71010, Wuhan, Hubei 430071 People’s Republic of China
Email: jfyang@wipm.ac.cn

DOI: https://doi.org/10.1090/S0002-9947-04-03659-1
Keywords: Superlinear elliptic systems, spike-layered solutions, positive solutions, minimax methods
Received by editor(s): December 24, 2002
Received by editor(s) in revised form: December 21, 2003
Published electronically: November 4, 2004
Additional Notes: The first author was partially supported by FCT
The second author was supported by NNSF of China
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society